Alert archive / Kansas / Tornado Warnings in 2007

Tornado Warning 18, NWS Goodland, KS

March 28, 2007Sherman County, Kansas

NWS Goodland, KS issued this tornado warning at Mar 28, 2007, 8:56 PM MDT for Sherman County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2007, 8:56 PM MDT (02:56 UTC)
Expired
Mar 28, 2007, 9:22 PM MDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sherman County, KS

The radar

The Goodland radar (KGLD), 15 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:59 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3911 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 290300 RRA
TORGLD
KSC181-290330-
/O.NEW.KGLD.TO.W.0018.070329T0256Z-070329T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
856 PM MDT WED MAR 28 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN SHERMAN COUNTY IN NORTHWEST KANSAS...

* UNTIL 930 PM MDT

* AT 855 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES NORTH
  OF EDSON...OR ABOUT 17 MILES NORTHEAST OF GOODLAND...MOVING        
  NORTH AT 40 MPH. ANOTHER AREA OF STRONG CIRCULATION WITH A         
  POSSIBLE TORNADO IS LOCATED JUST NORTH OF INTERSTATE 70 ABOUT 5    
  MILES NORTHEAST OF EDSON.

* THE TORNADOES WILL IMPACT MAINLY RURAL AREAS OF SHERMAN COUNTY.

THESE STORMS HAVE A HISTORY OF PRODUCING TORNADOES.  IF YOU LIVE IN 
EASTERN SHERMAN COUNTY...ESPECIALLY NORTH OF INTERSTATE 70...YOU 
SHOULD SEEK SHELTER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT WEDNESDAY EVENING
FOR NORTHWESTERN KANSAS.

LAT...LON 3930 10163 3930 10139 3956 10139 3956 10162

$$

FLOYD
1 follow-up statement
000 
WWUS53 KGLD 290322
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
919 PM MDT WED MAR 28 2007

KSC181-290329-
/O.CAN.KGLD.TO.W.0018.000000T0000Z-070329T0330Z/
SHERMAN KS-
919 PM MDT WED MAR 28 2007

...THE TORNADO WARNING FOR NORTHEASTERN SHERMAN COUNTY IS
CANCELLED...

THE THREAT OF TORNADOES IN EASTERN SHERMAN COUNTY HAS ENDED.  THE 
STORM THAT ORIGINALLY PROMPTED THE WARNING HAS MOVED NORTH INTO 
CHEYENNE COUNTY KANSAS.  HOWEVER...ADDITIONAL STRONG THUNDERSTORMS 
ARE NOW MOVING THROUGH WESTERN AND CENTRAL SHERMAN COUNTY WITH HEAVY 
RAIN...HAIL...AND GUSTY WINDS STILL POSSIBLE WITH THOSE 
THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT WEDNESDAY EVENING
FOR NORTHWESTERN KANSAS.

LAT...LON 3930 10163 3930 10139 3956 10139 3956 10162

$$

FLOYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Mar 28, 1:18 PM MDT, 7 hours 38 minutes earlier.

Area forecast discussion, Mar 28, 1:18 PM MDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
118 PM MDT WED MAR 28 2007

.DISCUSSION...
SPRAWLING UPPER LOW WILL DOMINATE THE SHORT TERM FORECAST PERIOD. IT
WILL BE A VERY SLOW MOVING SYSTEM. IN THAT REGARD THE GFS AND EC
WILL BE THE PREFERRED MODEL SOLUTIONS. WIDESPREAD PRECIPITATION WILL
DEVELOP THIS AFTERNOON AND TONIGHT ALONG/AHEAD OF PACIFIC FRONT.
VERY DIFFLUENT FLOW ALOFT AHEAD OF CLOSED LOW WILL SUPPORT LONG
LIVED CONVECTION. IN ADDITION...DEEP LAYER FLOW WILL BE NEARLY
PARALLEL TO SURFACE FRONT/EXPECTED STORM MOTION...SUGGESTING
TRAINING CELLS A POSSIBILITY. MODEL QPF THROUGH THURSDAY AFTERNOON
SUPPORTS WIDESPREAD 1 PLUS AMOUNTS IN EASTERN CWA...BUT LOCALLY
HIGHER AMOUNTS CERTAINLY POSSIBLE. FLASH FLOOD WATCH HOISTED TO
COVER THIS SCENARIO.

SHOULD SEE A BREAK IN PRECIPITATION LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT UNDER THE DRY SLOT. IN FACT...IF EC AND GFS ARE RIGHT
DRY SLOT WILL CONTINUE INTO FRIDAY AS SECONDARY VORT LOBE TRACKS
WELL SOUTH AND KEEPS THE AREA DRY. NONETHELESS...WILL CARRY SOME
SLIGHT AND LOW CHANCE POPS FOR SNOW THURSDAY NIGHT IN FAR WESTERN
AREAS WHERE WRAPAROUND PRECIP MAY MIGRATE OUT OF CENTRAL COLORADO.
BY SATURDAY SYSTEM WILL BE LIFTING OUT INTO THE UPPER MIDWEST WITH
DRY WESTERLY FLOW/SUBSIDENCE OVER THE AREA.

LONG TERM (SUNDAY - WEDNESDAY)...MODELS SHOW FAST ZONAL FLOW OVER
THE FORECAST AREA BEHIND DEPARTING UPPER SYSTEM. ONLY SHORTWAVE
TROUGH OF NOTE APPEARS TO STAY WELL NORTH OF THE AREA SUNDAY NIGHT
AND MONDAY. IT WILL PUSH A COLD FRONT THROUGH WITH TEMPERATURES
COOLING FOR EARLY NEXT WEEK. OTHER WEAK VORTICITY MAXES WILL BE
EJECTING OUT OF THE ROCKIES ON A REGULAR BASIS...BUT AT THIS POINT
THEY LOOK TO BE LACKING MOISTURE FOR PRECIPITATION. WILL FOLLOW HPC
GUIDANCE FOR ALL MAJOR WEATHER PARAMETERS THIS PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
     KSZ001>004-013>016-027>029-041-042.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR KSZ002>004-014>016-028-029.

NE...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
     NEZ079>081.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR NEZ080-081.

CO...WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR COZ090>092.

&&

JDK
Hazardous weather outlook, Mar 28, 10:55 AM MDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT WED MAR 28 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT WED MAR 28 2007 /1155 AM CDT WED MAR 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS OF THE
TRI-STATE AREA TODAY PRODUCING LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINFALL. TORNADOES ARE ALSO POSSIBLE.

ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A PACIFIC COLD FRONT WHICH
WILL EXTEND ROUGHLY ALONG THE CO-KS BORDER BY MID-AFTERNOON. THE
COLD FRONT WILL MOVE VERY SLOWLY EAST THROUGH THE EVENING HOURS. BY
6 PM MDT...THUNDERSTORMS WILL BECOME MORE NUMEROUS AND DEVELOP INTO
A LINE OF STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS.  TORNADOES WILL ALSO BE POSSIBLE
ESPECIALLY FOR ANY DISCRETE CELLS WHICH FORM.  STORM MOTION WILL BE
NORTH-NORTHEAST AT 50 MPH.  DESPITE THE FAST STORM MOTIONS...
TRAINING OF THUNDERSTORMS WILL PRODUCE THE POTENTIAL FOR FLASH
FLOODING THIS EVENING AND OVERNIGHT...MAINLY EAST OF HIGHWAY 25.

DURING THE EVENING AND OVERNIGHT HOURS THE LINE WILL SLOW ITS
EASTWARD PROGRESSION. THE LOW LEVEL JET WILL REDEVELOP AND IN TURN
RE-ENERGIZE THE LINE OF STORMS. THE THREAT FOR HEAVY RAIN AND
FLOODING WILL CONTINUE OVERNIGHT.

A WIND ADVISORY IS IN EFFECT FROM NOON MDT (1 PM CDT) UNTIL 6 PM
MDT (7 PM CDT). STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE
TRI-STATE AREA...ESPECIALLY WEST OF HIGHWAY 83. WIND GUSTS TO 45
MPH ARE EXPECTED.

EXTREME FIRE DANGER WILL DEVELOP SHORTLY AFTER NOON MDT AS
RELATIVE HUMIDITY VALUES BEHIND THE DRYLINE FALL TOWARD 20
PERCENT AND STRONG SOUTH TO SOUTHWEST WINDS CONTINUE BLOW ACROSS
THE AREA. OUTDOOR BURNING OF ANY TYPE IS STRONGLY DISCOURAGED
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT).

DDT/DLF

In the hours before

Local storm report, Mar 28, 8:36 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
836 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             11 NE BENKELMAN         40.16N 101.39W
03/28/2007  E0.75 INCH       DUNDY              NE   TRAINED SPOTTER

&&

KJAMES
Local storm report, Mar 28, 8:45 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             6 N BIRD CITY           39.84N 101.53W
03/28/2007  E2.75 INCH       CHEYENNE           KS   PUBLIC

&&

KJAMES
Local storm report, Mar 28, 8:47 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TORNADO          3 E TOWNER              38.47N 102.02W
03/28/2007                   GREELEY            KS   LAW ENFORCEMENT

            AT THE GREELY CO. LINE AT HIGHWAY 96

&&

KJAMES
Local storm report, Mar 28, 8:48 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
848 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             BENKELMAN               40.05N 101.53W
03/28/2007  E1.50 INCH       DUNDY              NE   TRAINED SPOTTER

            WITH 50 MPH WINDS

&&

KJAMES
Local storm report, Mar 28, 8:51 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
851 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TORNADO          15 NW TRIBUNE           38.62N 101.95W
03/28/2007                   GREELEY            KS   LAW ENFORCEMENT

&&

KJAMES
Local storm report, Mar 28, 8:54 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TORNADO          NE EDSON                39.33N 101.54W
03/28/2007                   SHERMAN            KS   TRAINED SPOTTER

&&

KJAMES

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:15 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman60 min
Mar 28, 6:17 PM MDTTornado WarningGLDSherman, Wallace58 min
Mar 28, 6:23 PM MDTTornado WarningGLDDecatur37 min
Mar 28, 6:40 PM MDTSevere Thunderstorm WarningGLDGreeley65 min
Mar 28, 6:45 PM MDTTornado WarningGLDRawlins30 min
Mar 28, 6:47 PM MDTTornado WarningGLDGreeley43 min
Mar 28, 7:10 PM MDTTornado WarningGLDCheyenne, Sherman65 min
Mar 28, 7:21 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman54 min
Mar 28, 7:27 PM MDTTornado WarningGLDGreeley, Wallace63 min
Mar 28, 7:31 PM MDTFlash Flood WarningGLDCheyenne, Sherman4 hr
Mar 28, 7:31 PM MDTFlash Flood WarningGLDCheyenne, Greeley, Sherman, Wallace4 hr
Mar 28, 7:57 PM MDTTornado WarningGLDCheyenne48 min
Mar 28, 8:01 PM MDTTornado WarningGLDWallace44 min
Mar 28, 8:10 PM MDTTornado WarningGLDCheyenne22 min
Mar 28, 8:11 PM MDTTornado WarningGLDSherman49 min
Mar 28, 8:14 PM MDTTornado WarningGLDGreeley61 min
Mar 28, 8:56 PM MDTTornado WarningGLDWallace34 min
Mar 28, 9:13 PM MDTTornado WarningGLDCheyenne47 min
Mar 28, 9:35 PM MDTSevere Thunderstorm WarningGLDWallace35 min
Mar 28, 10:43 PM MDTSevere Thunderstorm WarningGLDWichita19 min

Nearby

Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.